1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Hypo after eating

Discussion in 'Type 1 Diabetes' started by jenhop187, Oct 23, 2015.

  1. jenhop187

    jenhop187 Type 1 · Member

    Messages:
    19
    Likes Received:
    15
    Trophy Points:
    43
    Sometimes just don't understand what goes on. I've just eaten a 3 course lunch, got home and my BM is 3.8?? How can this be??
    *diagnosed feb 2015 at 28yrs type 1, normally very good control
     
  2. tim2000s

    tim2000s Type 1 · Expert
    Retired Moderator

    Messages:
    8,914
    Likes Received:
    11,783
    Trophy Points:
    198
    We need a bit more info than that. What did you inject, when and how many carbs did you eat? What is your insulin carb ratio and do you have any other hypos?
     
  3. Casey_Jane

    Casey_Jane Type 1 · Member

    Messages:
    16
    Likes Received:
    10
    Trophy Points:
    43
    If you didn't eat the amount of carbs you treated for before lunch, then it decrease your sugar levels.
     
  4. noblehead

    noblehead Type 1 · Guru
    Retired Moderator

    Messages:
    23,618
    Likes Received:
    19,618
    Trophy Points:
    278
    Could be a number of reasons why you went on the low-side, miscalculating the carb content is one and another could be the fat content of your meal, as Tim says a bit more information would be useful @jenhop187
     
  5. TorqPenderloin

    TorqPenderloin Type 1 · Well-Known Member

    Messages:
    1,599
    Likes Received:
    2,189
    Trophy Points:
    178
    I'm in a similar situation (27 and diagnosed 2 months ago) and having somewhat similar experiences.

    Over the past week I've noticed that I have to eat a significant amount (100-125g) of additional carbs to keep from getting hypos.

    At first I ate to my meter, but now it's to the point where I've reduced my basal insulin from 24 units down to 16.

    Diet is consistent (I eat the same things 6 meals a day): 200g carbs, 200g protein, 100g fat (those are total daily numbers).

    Exercise is consistent: heavy weight lifting (6days/week) and 5 mile(8km) runs three times a week.

    Side notes:
    my body still produces insulin (honeymoon)
    only rarely do I have to use bolus(novolog) insulin.
    Until last week, I had almost no hypos and glucose regulation was very consistent.
    The only thing I can think of is that my body is more sensitive (than it already is) to insulin.
     
  6. jenhop187

    jenhop187 Type 1 · Member

    Messages:
    19
    Likes Received:
    15
    Trophy Points:
    43
    I'm on twice daily injections so i don't carb count but always ensure there is a good portion of carbs in every meal. I rarely have hypos, but it's done the same thing again today. Injected 10units at 9am, had sandwich, yoghurt and banana for lunch and I still hypo about 3pm.
     
  7. azure

    azure Type 1 · Expert

    Messages:
    9,780
    Likes Received:
    7,400
    Trophy Points:
    178
    If you don't carb count, then it could well be that that's a contributing factor if your insulin doses stay the same but your carbs vary.

    If you've been diagnosed recently, it's possible you're still making some of your own insulin and this might be causing hypos.

    Have you spoken to your team about using a basal/bolus program? Most people with Type 1 use that as it gives more flexibility.
     
    • Like Like x 2
  8. marktype1

    marktype1 Type 1 · Well-Known Member

    Messages:
    75
    Likes Received:
    75
    Trophy Points:
    78
    Are you on 'Novomix' by any chance? Sounds like you are on insulin that mixes long and short acting insulin together. Id say speak with your Diabetic specialist and ask to be put on Basal-Bolus. It allows you to get much more accurate control as you can adjust short acting insulin depending on what you eat carbs wise.

    I was on Novomix for a while and when I adjusted it to avoid hypos I would go high later on and if I wanted to avoid highs, I would have to put up with hypos. Insulin is very hard to manage when administered in mixed form.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook